Kachurovskii's theorem

In mathematics, Kachurovskii's theorem is a theorem relating the convexity of a function on a Banach space to the monotonicity of its Fréchet derivative.

Statement of the theorem

Let K be a convex subset of a Banach space V and let f : K  R  {+} be an extended real-valued function that is Fréchet differentiable with derivative df(x) : V  R at each point x in K. (In fact, df(x) is an element of the continuous dual space V.) Then the following are equivalent:

  • f is a convex function;
  • for all x and y in K,
  • df is an (increasing) monotone operator, i.e., for all x and y in K,


  • Kachurovskii, I. R. (1960). "On monotone operators and convex functionals". Uspekhi Mat. Nauk. 15 (4): 213–215.
  • Showalter, Ralph E. (1997). Monotone operators in Banach space and nonlinear partial differential equations. Mathematical Surveys and Monographs 49. Providence, RI: American Mathematical Society. p. 80. ISBN 0-8218-0500-2. MR1422252 (Proposition 7.4)
This article is issued from Wikipedia. The text is licensed under Creative Commons - Attribution - Sharealike. Additional terms may apply for the media files.